Kyoto Journal of Mathematics

Continued fractional measure of irrationality

Jaroslav Hančl, Tapani Matala-aho, and Simona Pulcerová

Full-text: Open access


This new concept of continued fractional measure of irrationality for the real number a is introduced with the help of the classical measure of irrationality. Some relationships between this new and the classical measures are included.

Article information

Kyoto J. Math., Volume 50, Number 1 (2010), 33-40.

First available in Project Euclid: 13 April 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11J82: Measures of irrationality and of transcendence 11A55: Continued fractions {For approximation results, see 11J70} [See also 11K50, 30B70, 40A15]


Hančl, Jaroslav; Matala-aho, Tapani; Pulcerová, Simona. Continued fractional measure of irrationality. Kyoto J. Math. 50 (2010), no. 1, 33--40. doi:10.1215/0023608X-2009-002.

Export citation


  • [1] P. Bundschuh, Transcendental continued fractions, J. Number Theory 18 (1984), 91–98.
  • [2] P. Bundschuh, On simple continued fractions with partial quotients in arithmetic progressions, Lithuanian Math. J. 38 (1998), 15–26.
  • [3] H. Davenport and K. F. Roth, Rational approximations to algebraic numbers, Mathematika 2 (1955), 160–167.
  • [4] P. Erdős, Some problems and results on the irrationality of the sum of infiniteseries, J. Math. Sci. 10 (1975), 1–7.
  • [5] A. Folsom, Modular forms and Eisenstein’s continued fractions, J. Number Theory 117 (2006), 279–291.
  • [6] G. H. Hardy and E. M. Wright, An Introduction to the Theory of Numbers, 6th ed., Oxford Univ. Press, Oxford, 1985.
  • [7] J. Hančl, R. Nair, and J. Šustek, On the Lebesgue measure of the expressible set of certain sequences, Indag. Math. (N.S.) 17 (2006), 567–581.
  • [8] J. Hančl, A. Schinzel, and J. Šustek, On expressible sets of geometric sequences, Functiones Approx. Comment. Math. 39 (2008), 71–95.
  • [9] J. Hančl and S. Sobková, Special linearly unrelated sequences, J. Math. Kyoto Univ. 46 (2006), 31–45.
  • [10] J. Hančl and J. Šustek, Expressible sets of sequences with Hausdorff dimension zero, Monatsh. Math. 152 (2007), 315–319.
  • [11] J. Hančl and J. Šustek, Boundedly expressible sets, Czechoslovak Math. J. 59 (2009), 649–654.
  • [12] J. Hančl and J. Šustek, Sequences of the Cantor type and their expressibility, to appear in J. Korean Math. Soc.
  • [13] M. Hata and M. Huttner, “Padé approximation to the logarithmic derivative of the Gauss hypergeometric function” in Analytic Number Theory (Beijing/Kyoto, 1999), ed. Chaohua Jia and Kohji Matsumoto, Dev. Math. 6, Kluwer, Dordrecht, 2002, 157–172.
  • [14] M. Huttner and T. Matala-aho, Diophantine approximations for a constant related to elliptic functions, J. Math. Soc. Japan 53 (2001), 957–974.
  • [15] T. Komatsu, On Hurwitzian and Tasoev’s continued fractions, Acta Arith. 107 (2003), 161–177.
  • [16] T. Matala-aho and V. Merilä, On Diophantine approximations of Ramanujan type q-continued fractions, J. Number Theory 129 (2009), 1044–1055.
  • [17] I. Shiokawa, “Rational approximations to the values of certain hypergeometric functions” in Number Theory and Combinatorics: Japan 1984 (Tokyo, Okayama, and Kyoto, 1984), ed. Jin Akiyama, Yuji Ito, Shigeru Kanemitsu, Takeshi Kano, Takayoshi Mitsui, and Iekata Shiokawa, World Sci., Singapore, 1985, 353–367.
  • [18] L. C. Zhang, q-difference equations and Ramanujan-Selberg continued fractions, Acta Arith. 57 (1991), 307–355.